MAUDE Adverse Event Report: MICROGENICS CORPORATION ORAL-EZE ORAL FLUID COLLECTOR; ORAL FLUID COLLECTION SYSTEM

MICROGENICS CORPORATION ORAL-EZE ORAL FLUID COLLECTOR; ORAL FLUID COLLECTION SYSTEM
Model Number 96100-050
Medical Device Problem Code Chemical Problem (2893)
Health Effect - Clinical Codes Facial Nerve Paralysis (1846); Anaphylactoid / Anaphylaxis (2218); Anxiety (2328)
Date of Event 05/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Use of the oral-eze oral-fluid collection system for intended applications and in accordance with directions as specified in the package insert is not anticipated to cause any immediate or long-range adverse health effects for donors or for medical/laboratory personnel who handle the product.The oral-eze oral-fluid collection system is intended for use by individuals, under the supervision of trained professionals, to collect, contain, and preserve oral-fluid specimens for transport from the collection area to the clinical laboratory.The oral-eze oral-fluid collection system consists of the following items and materials within a sealed package: oral-fluid collector - oral fluid collection device which is held by the donor's hand & comes into contact with the donor's oral mucosa.Consists of the following materials: absorbent pad made of untreated cotton fibers (cellulose fiber filters).Polystyrene plastic handle and shield (see polystyrene summary at the end of this document).Indicator dye (blue food color, fd and c blue no.1 plus isopropyl alcohol), contained in the upper portion of the absorbent pad within the plastic handle.Fd and c blue no.1 is fda-approved for use in food, drugs, and cosmetics.Approximately 0.0046 ml total volume of indicator dye is applied to the pad during assembly, with 50:50 mix of fd and c blue no.1 and isopropyl alcohol.The oral-eze oral-fluid collector absorbent pad is inserted between the donor's inner cheek and lower gum.Contact of the pad's untreated cotton/cellulose fibers with the donor's oral mucosal is not expected to cause any localized irritant or allergic effects.Allergy to the cotton fiber itself being made of cellulose, does not occur.Donor contact with the collector's inert polystyrene plastic handle or shield is not anticipated to cause irritant or allergic effects as the material is inert.The product does not contain latex or rubber material.Indicator dye is contained in the upper portion of the absorbent pad inside the collector handle.During use of the device as per the package insert directions, the dye tracks with the oral fluid specimen as it travels in the upper portion of the pad in the direction of the device handle.With correct use of the device, the dye is not expected to come in contact with the donor's mouth.However, with incorrect device use (i.E., if the donor keeps the collector in his/her mouth for longer than directed, or if the donor chews/damages the pad) or if a damaged collector is used, it is possible that the donor's mouth may come in contact with trace amounts of dye containing blue food color (fd and c blue no.1) and/or isopropyl alcohol.
 
Event or Problem Description
A user alleges that on (b)(6) 2017, during the use of pad/stick component of the "oral eze drug test", blue die leaked inside his mouth.During the first hour after the leakage, the left side of his face felt numb.Hours later, he woke up in the middle of the night with whole face numb from left eye and forehead area and nerve pain.The user went to emergency room the next day on (b)(6) 2017, medication was given to the user and the health condition did not improve.He reported that over the next 2 weeks, his condition did not appear to improve.During the third week the medical condition was observed with some improvement to the left eye.The user alleges the doctors stated that the condition could be 6 weeks long to 6 months condition to even permanent paralysis.Several attempts were made to gather additional information about the subject, the device used, duration of the time the device was in subjects mouth.We have not been able to obtain any further information to investigate this event.

Brand Name
ORAL-EZE ORAL FLUID COLLECTOR
Common Device Name
ORAL FLUID COLLECTION SYSTEM
Manufacturer (Section D)
MICROGENICS CORPORATION
46500 kato road
fremont CA 94538
MDR Report Key6800845
Report Number3010939897-2017-00001
Device Sequence Number1247178
Product Code PJD
UDI-Device Identifier00884883012653
UDI-Public00884883012653
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K984361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other Health Care Professional
Device Model Number96100-050
Device Catalogue Number96100-050
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2017
Initial Report FDA Received Date08/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR